In a shockingly rare example of the FDA actually doing its job, a report was issued on Tuesday cautioning against the prolonged use of a class of acid stopping drugs called proton-pump inhibitors (PPIs).
This is a really big deal. PPIs are one of the most popular classes of drugs prescribed. Doctors wrote 114 million prescriptions for them last year. Americans spend $5.1 billion on Nexium, the most popular PPI, alone.
The FDA report cautions against high doses or prolonged use of PPIs, because they’ve been shown to increase the risk of infection, bone fractures and dementia.
But the danger doesn’t stop there. As I pointed out in my series, all acid stopping drugs (not just PPIs) inhibit nutrient absorption, promote bacterial overgrowth, reduce resistance to infection and increase the risk of cancer and other serious diseases.
Don’t get me wrong – I’m glad the FDA finally issued this warning. But I can’t help wondering how someone who has been taking a PPI for 20 years is going to feel about it. If I were one of those people, I’d be incredibly angry. Especially because researchers who studied these drugs before they were approved by the FDA years ago sounded a similar warning.
In fact, when the drugs were first approved, it was recommended that they be taken for no longer than six weeks because of these same concerns the FDA is only now warning us about! Looks like someone dropped the ball on that one, because it’s not at all uncommon to encounter people who’ve been on a PPI for two decades. After writing the GERD series, I heard from several people in that group.
So please forward this article to anyone you know who has been taking one of these dangerous drugs for any longer than six weeks. And believe me, you know one of these people. We all do. You may even be one of them.
If you or a loved one wants to get off these drugs and treat GERD naturally, the the series on my blog clearly explains how to do that.
Like what you’ve read? Sign up for FREE updates delivered to your inbox.I hate spam too. Your email is safe with me.